Alert archive / New York / Gale Watches in 2009
Gale Watch 2, NWS New York, NY
NWS New York, NY issued this gale watch at Jan 6, 2009, 4:18 AM EST. It took effect at Jan 7, 2009, 6:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 6, 2009, 4:18 AM EST (09:18 UTC)
- In effect from
- Jan 7, 2009, 6:00 PM EST
- Expired
- Jan 7, 2009, 4:51 AM EST
- In force
- Issued by
- NWS New York, NY
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Jan 6, 2:15 AM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Jan 6, 2:15 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
215 AM EST TUE JAN 6 2009
.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE AREA FROM THE OHIO VALLEY
TONIGHT...THEN SLIDE EAST AND WEAKEN ON TUESDAY. LOW PRESSURE TAKING
SHAPE OVER THE LOWER MISSISSIPPI AND TENNESSEE VALLEYS TONIGHT AND
TUESDAY WILL HEAD NORTHEAST ALONG THE SPINE OF THE APPALACHIANS
TUESDAY NIGHT INTO WEDNESDAY...WHILE ITS LEADING WARM FRONT LIFTS
NORTH TO THE MID ATLANTIC COAST. A SECONDARY LOW IS EXPECTED TO FORM
ALONG THE WARM FRONT ALONG THE MID ATLANTIC COAST...AND THEN PASS
JUST SOUTHEAST OF LONG ISLAND BY WEDNESDAY EVENING. THIS COMBINATION
OF THESE SYSTEMS WILL BRING WINTRY WEATHER TO THE AREA FROM TUESDAY
NIGHT INTO WEDNESDAY EVENING.
&&
.NEAR TERM /THROUGH TODAY/...
UPDATED FOR HOURLY TEMPERATURE TRENDS AND LOWERED WINDS A COUPLE
OF KNOTS. OTHERWISE FORECAST REMAINS ON TRACK.
HIGH PRESSURE WILL BUILD OVER THE AREA FROM THE OHIO VALLEY
TONIGHT...WITH DIMINISHING NW FLOW. LATEST SATELLITE TREND SHOWS
CLEARING SKIES MOVING MAINLY INTO NORTHERN SECTIONS OF THE CWA...SO
WILL END UP MOSTLY CLEAR THERE OVERNIGHT...WHILE NYC METRO AND LONG
ISLAND TRANSITION TO PARTLY CLOUDY. MIN TEMPS SHOULD RANGE FROM NEAR
30 IN NYC...TO THE 20S MOST ELSEWHERE...TO SOME UPPER TEENS WELL
INLAND AND IN THE LONG ISLAND PINE BARRENS.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
THE HIGH WILL REMAIN OVER THE AREA ON TUE AND WEAKEN SLIGHTLY...
WHILE A LEADING WARM FRONT ASSOCIATED WITH DEVELOPING LOW PRESSURE
OVER THE LOWER MISSISSIPPI AND TENNESSEE VALLEYS LIFTS TO THE
SOUTHERN MID ATLANTIC COAST. PRECIP SHOULD MOVE IN A LITTLE FASTER
THAN PREVIOUSLY FORECAST...WITH LIKELY POP ARRIVING AT THE DOORSTEP
OF NYC BY LATE AFTERNOON OR EARLY EVENING AND BEGINNING PRIMARILY AS
SNOW...PERHAPS MIXING WITH RAIN AT THE ONSET.
AS THE PRIMARY LOW RIDES THE SPINE OF THE APPALACHIANS TUE NIGHT...A
SECONDARY LOW SHOULD DEVELOP ALONG THE WARM FRONT ALONG THE DELMARVA
COAST....WITH PRECIP CONTINUING TO SPREAD NORTHWARD INTO THE REST OF
THE CWA ON DEEP LAYER SW FLOW ALOFT. NAM APPEARS TOO COLD ALOFT AND
PREFERRED A WARMER GFS/ECMWF COMPROMISE...WITH WARM AIR SURGING IN
ALOFT AFTER ABOUT 06Z-08Z. WITH THE WARMER AIR MOVING IN ATOP A DEEP
COLD SFC-BASED LAYER INITIALLY...EXPECT PRECIP TO TRANSITION FIRST
TO SLEET LATE TUE NIGHT...AND THEN FREEZING RAIN/RAIN TOWARD
DAYBREAK WED AS LOW LEVEL EASTERLY FLOW INCREASES. COULD SEE 2-4
INCHES SNOW/SLEET ACCUMULATION TUE NIGHT ACROSS THE INTERIOR ROUGHLY
NORTH OF I-80 AND I-95...ALSO NEARBY PORTIONS OF THE LONG ISLAND
NORTH SHORE...WITH AMOUNTS 1-3 INCHES ELSEWHERE IN THE NYC METRO
AREA...AND GENERALLY AN INCH OR LESS ACROSS CENTRAL/EASTERN LONG
ISLAND AND FAR SOUTHEAST CT.
DURING WED...EXPECT RAIN ACROSS LONG ISLAND/FAR SOUTHEAST CT...AND
FREEZING RAIN/SLEET ELSEWHERE...CHANGING TO RAIN IN NYC METRO IN THE
MORNING AND INTERIOR CT DURING THE AFTERNOON AS TEMPS GRADUALLY RISE
VIA STRENGTHENING E FLOW AS SECONDARY LOW PRESSURE PASSES JUST SE OF
LONG ISLAND. THE LOWER HUDSON VALLEY SHOULD MAINTAIN COLD AIR LONGER
VIA CHANNELED N-NE FLOW...AND HOLD ONTO FREEZING RAIN FOR MOST OF
THE DAY. ALL IN ALL...MUCH OF THE INTERIOR SHOULD SEE 2-4 TENTHS OF
AN INCH OF ICE ACCUMULATION ON TOP OF THE EARLIER MODERATE
SLEET/SNOW ACCUMULATION...SO HAVE RAISED A WINTER STORM WATCH FOR
MOST OF THE INTERIOR ZONES EXCEPT FOR NEW LONDON COUNTY CT.
ADVISORIES WILL LIKELY BE NEEDED FARTHER SOUTH FOR MUCH OF THE REST
OF THE CWA...WITH THE EXCEPTION OF SUFFOLK AND COASTAL NEW LONDON CT
WHERE INITIAL SNOWFALL SHOULD BE LIGHT AND FREEZING RAIN IS NOT
EXPECTED.
PRECIP THEN TAPERS OFF FROM W-E DURING WED EVENING...BUT WITH A DEEP
UPPER TROUGH AND SEVERAL SHORTWAVES ROTATING THROUGH...WILL CONTINUE
TO CARRY CHANCE POP OVER THE AREA WED NIGHT INTO THU.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
MEAN TROUGH REMAINS ESTABLISHED FROM CENTRAL CANADA SEWD INTO THE
MID ATLANTIC STATES DURING THIS TIME. SHORT WAVES IN THE MEAN FLOW
WILL RESULT PERIODIC AMPLIFICATION IN THE FLOW WITH AREAS OF LOW
PRESSURE SENDING REINFORCING SHOTS OF POLAR AIR INTO THE REGION. THE
PERIOD WILL BE MARKED BY UNSEASONABLY COLD WEATHER AND A CHANCE OF
WINTRY PCPN ON SAT. GLOBAL MODELS CONTINUE TO POINT TO A POSITIVE
PNA AND NEGATIVE NAO NEXT WEEK...SUGGESTING COLD AND STORMY WEATHER.
STRONG COLD ADVECTION IS FORECAST THU NIGHT INTO FRI ON THE BACKSIDE
OF LOW PRESSURE TRACKING NE ACROSS THE CANADIAN MARITIMES. STRONG NW
WINDS WILL DIMINISH FRI NIGHT INTO SAT MORNING AS A SFC RIDGE AXIS
MOVES OFF THE EASTERN SEABOARD.
A CLIPPER LOW DROPS SE ACROSS THE GREAT LAKES AND NE STATES SAT INTO
SAT NIGHT. A PROGRESSIVE SYSTEM WITH A TRACK JUST TO THE NORTH
SHOULD LIMIT POPS TO THE CHANCE CATEGORY...WITH SNOW THE PREDOMINANT
PTYPE. SHOULD A FARTHER SOUTH TRACK DEVELOP IN SUBSEQUENT MODEL
RUNS...THESE CHANCES WOULD LIKELY INCREASE.
STRONG COLD ADVECTION ENSUES SAT NIGHT INTO SUN WITH HIGH PRESSURE
RETURNING TO THE AREA LATE SUN INTO MON.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
WEAK HIGH PRESSURE WILL MOVE THROUGH THE AREA OVERNIGHT AND TO THE
NORTHEAST TUESDAY. VFR CONDITIONS UNTIL ABOUT 22Z WITH MAINLY A HIGH
AND MID LEVEL CEILING. AS LOW PRESSURE OVER THE GULF COAST STATES
MOVES TO OFF THE MID ATLANTIC BY LATE TUESDAY THERE IS A CHANCE OF
MIXED PRECIPITATION AT THE TERMINALS. MAINLY SNOW IS EXPECTED AT THE
START...THEN AS WARMER AIR MOVES IN ALOFT THE SNOW WILL TRANSITION
TO SLEET AND POSSIBLY SOME FREEZING RAIN AWAY FROM THE COAST. THE
PRECIPITATION TYPE WILL DEPEND ON HOW QUICKLY AND FAR THE WARMER AIR
GETS TUESDAY NIGHT. CONDITIONS AFTER 00Z WEDNESDAY ARE EXPECTED TO
LOWER TO MVFR AND THEN TO IFR.
OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...
THE STORM CONTINUES TO DEEPEN AND MOVE THROUGH THE TERMINALS
THROUGH WEDNESDAY NIGHT. IFR CONDITIONS WILL BE LIKELY WITH A
MIXTURE OF PRECIPITATION TYPE AT THE TERMINALS. TOWARD WEDNESDAY
MORNING COASTAL TERMINALS SHOULD SWITCH OVER TO ALL RAIN. THE
WARMER AIR WILL BE SLOW TO PUSH INLAND AND FREEZING RAIN AND
SLEET WILL BE LIKELY AT THE INLAND TERMINALS INTO WEDNESDAY. AS THE
LOW PULLS TO THE NORTHEAST LATE WEDNESDAY NIGHT INTO THURSDAY THE
PRECIPITATION WILL TAPER OFF AND END.
GUSTY WESTERLY WINDS DEVELOP WEDNESDAY NIGHT INTO THURSDAY. AREAS
OF MVFR TO IFR CONDITIONS ARE POSSIBLE THURSDAY IN SNOW SHOWERS.
HIGH PRESSURE BUILDS TOWARD THE TERMINALS LATE THURSDAY INTO
FRIDAY WITH VFR CONDITIONS.
A CLIPPER SYSTEM WILL BRING MVFR TO IFR CONDITIONS IN RAIN AND
SNOW SATURDAY.
&&
.MARINE...
SEAS RUNNING ABOUT 1 FOOT BELOW FORECAST HEIGHTS ON THE OCEAN AND
WINDS A FEW KNOTS LOWER. UPDATED WINDS AND SEAS TONIGHT.
LIGHT NORTHERLY WINDS TURN TO THE EAST TUESDAY AND INCREASE IN
SPEED TUE NIGHT. THIS AHEAD OF WARM FRONT AND ASSOCIATED CSTL LOW.
SCA THIS TIME FRAME.
WINDS CHANGEABLE WED AS THE LOW PASSES NEARBY. SOME LOCATIONS COULD
OBSERVE GUSTS TO 30 OR 35 KTS...BUT FEEL GALE WINDS NOT LIKELY WED.
THEN STRONG WESTERLY FLOW BEHIND THE FRONT AND DEEPENING LOW
PRESSURE WED NIGHT AND THURSDAY. GALES LIKELY THIS TIME FRAME.
FOLLOWED WAVEWATCH FORECASTS CLOSELY.
LONG TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
THIS PERIOD WILL BE MARKED BY NEAR GALE FORCE CONDITIONS FRI AND
AGAIN SAT NIGHT INTO SUN WITH STRONG COLD ADVECTION ON THE BACKSIDE
OF LOW PRESSURE. SFC RIDGE AXIS BUILDS ACROSS THE WATERS FRI NIGHT
INTO SAT WITH A BRIEF LULL IN THE SEAS AND WINDS.
&&
.HYDROLOGY...
BETWEEN 1 AND 2 INCHES OF LIQUID QPF WILL BE POSSIBLE TUESDAY NIGHT
INTO WEDNESDAY NIGHT...WITH THE HIGHEST AMOUNTS ACROSS NYC...LONG
ISLAND AND SOUTHEAST CT. INTERIOR AREAS SHOULD SEE A GOOD PORTION OF
THIS AS SNOW/SLEET/FREEZING RAIN...WHILE COASTAL AREAS SEE THE BULK
AS RAIN. THERE IS A POTENTIAL FOR MINOR URBAN FLOODING...ESPECIALLY
ACROSS LONG ISLAND.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WATCH FROM THIS EVENING THROUGH WEDNESDAY
AFTERNOON FOR CTZ005>007.
NY...WINTER STORM WATCH FROM THIS EVENING THROUGH WEDNESDAY EVENING
FOR NYZ067>070.
NJ...WINTER STORM WATCH FROM THIS EVENING THROUGH WEDNESDAY EVENING
FOR NJZ002.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 6 PM EST
WEDNESDAY FOR ANZ330-335-338-340-345.
SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EST
WEDNESDAY FOR ANZ350-353-355.
&&
SYNOPSIS...BG
NEAR TERM...BG
SHORT TERM...BG
LONG TERM...DW
AVIATION...MET
MARINE...DW/PW
HYDROLOGY...BGHazardous weather outlook, Jan 5, 3:27 PM EST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 327 PM EST MON JAN 5 2009 CTZ008>012-NJZ003>006-011-NYZ071>081-062030- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-BERGEN-EASTERN PASSAIC-ESSEX- HUDSON-UNION-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 327 PM EST MON JAN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR SNOW...SLEET AND FREEZING RAIN REPORTS FROM TUESDAY NIGHT INTO WEDNESDAY NIGHT. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. NJZ002-NYZ067>070-062030- WESTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- 327 PM EST MON JAN 5 2009 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR SNOW...SLEET AND FREEZING RAIN REPORTS FROM TUESDAY NIGHT INTO WEDNESDAY NIGHT. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ005>007-062030- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- 327 PM EST MON JAN 5 2009 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR SNOW...SLEET AND FREEZING RAIN REPORTS FROM TUESDAY NIGHT INTO WEDNESDAY NIGHT. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-062030- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 327 PM EST MON JAN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GALES MAY BE POSSIBLE FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY ON THE OCEAN...AND FROM THURSDAY MORNING THROUGH THURSDAY EVENING ON LONG ISLAND SOUND AND THE LONG ISLAND BAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. GOODMAN
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 4:15 AM EST | Winter Storm Warning | OKX | Orange, Putnam, Rockland, Westchester | 18 hr |
| Jan 6, 4:15 AM EST | Winter Weather Advisory | OKX | Bronx, Kings, New York, Richmond, Suffolk, Westchester | 19 hr |
| Jan 6, 3:52 PM EST | Coastal Flood Advisory | OKX | Bronx, New York, Suffolk, Westchester | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.